TOP HN PHOTO: EMTs load a young adult male overdose patient into an ambulance this morning in Yarmouth. SECOND HN PHOTO: This morning’s overdose scene in Hyannis.
YARMOUTH/HYANNIS – [HN NOTES & THOUGHTS ON THE MATTER] – The radio frequencies tell a story of overdose medical emergency calls happening in waves, over and over across the Cape. And first responders who work these medical emergencies realize that many overdoses likely go unreported because people on scene typically have their own supplies of Narcan handy, just in case. So, the radio frequencies only tell part of the story.
But priority one medical emergency calls related to Fentanyl happen consistently here, typically when user supplies of Narcan are not enough. It’s not unusual for first responders to learn of previous Narcan doses prior to their arrival. And it seems there are stronger, more potentially lethal batches of Fentanyl out there at times, ones requiring more than one dose.
It’s a dangerous gamble, blindly injecting unregulated substances into the bloodstream. It’s a gamble I’ve often seen end in death. It only takes one miscalculation or unforeseen circumstance to end in tragedy. And when it comes to the actual potency of Fentanyl bought on the street, it’s all “unseen.” It’s a blind, reckless gamble. The bet being whether this particular dose will cause one’s breathing to slow to point of stopping. The person then begins turning blue as oxygen is no longer able to reach the brain. But if the backup plan works. If the Narcan does not run out. If it’s enough to block the Fentanyl long enough, then one gets to live another day.
Typically, an overdose patient is monitored at the hospital for at least a couple of hours to ensure the opioid receptors remain blocked.
However, if the backup plan fails. If the gamble is lost. People lose all. The dangerous game is forever over. And there is no turning back.
Those are the Fentanyl gambling rules. And the same rules apply to everyone. With lost bets happening in both rich and poor neighborhoods. Both old and young eventually lose these reckless bets. There are no exceptions.
And here’s the sad truth: those who continue the deadly Fentanyl gamble all lose eventually, without exception.
But there is hope. There are some people who survive. It is possible.
The survivors are the ones who eventually choose the only sure bet, recovery in earnest.
Police and firefighters first responded to a Yarmouth hotel last evening for a male in his early twenties who was overdosing. The male was revived, fled the hotel room and jumped a fence, taking off into a nearby neighborhood prior to police arriving on scene. Early this morning, the male returned to the hotel and overdosed a second time. He once again was revived with Narcan prior to first responders arriving on scene. This time he didn’t take off. He was handcuffed and transported to Cape Cod Hospital for treatment. (According to radio transmissions, the young man may have also had a warrant for his arrest…)
The second HN photo shows a scene early this morning in Hyannis where a friend gave a woman in her late twenties a dose of Narcan prior to police arriving on scene. As HN arrived on scene, the friend could be heard basically telling the patient to listen to first responders and get help.
Whether either of these young patients will put it all on the line ever again remains uncertain.
P.S. – Today’s Hytown Vignette is brought to you by Blood, Sweat & Tears… [CLICK IT/CRANK IT! DIRECT BRAIN-LINK HEADPHONES OBLIGATORY!]
Business Card Directory
Add your business card click here